Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 45, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2017, 8:45 AM MST for Maricopa County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 8:45 AM MST (15:45 UTC)
- Expired
- Aug 12, 2017, 2:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:21 PM MST | FLASH FLOOD | 8 Se Buckeye, AZ | MCDOT REPORTED TUTHILL ROAD IS CLOSED BETWEEN FAIRVIEW AND RAY DUE TO FLOWING WASH OVER ROAD. |
| Aug 12, 12:42 PM MST | FLASH FLOOD | 6 Ese Buckeye, AZ | MCDOT REPORTED NARRAMORE ROAD IS CLOSED BETWEEN 214TH AVE AND 218TH AVE DUE TO RUNNING WASH OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 216 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 3.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WGUS55 KPSR 121545
FFWPSR
AZC013-122145-
/O.NEW.KPSR.FF.W.0045.170812T1545Z-170812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
845 AM MST SAT AUG 12 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 245 PM MST Saturday
* At 841 AM MST, Doppler radar indicated heavy rain has fallen over
the warned area this morning. Flash flooding is expected to begin
shortly.
* Flash flooding will remain over mainly rural areas of Maricopa
County. Flash flooding is expect to occur on Tuthill and
Narramore roads near Waterman Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3325 11242 3323 11243 3328 11249 3333 11253
3336 11254 3337 11253
$$
THW2 follow-up statements
545
WGUS75 KPSR 122057
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
157 PM MST SAT AUG 12 2017
AZC013-122145-
/O.CON.KPSR.FF.W.0045.000000T0000Z-170812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
157 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
MARICOPA COUNTY...
At 1242 PM MST, Maricopa County's Department of Transportation
reported that both Narramore and Tuthill roads were closed due to
washes flowing over the road.
Flash flooding will continue over these roads and rural areas of
Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3325 11242 3323 11243 3328 11249 3333 11253
3336 11254 3337 11253
$$
THW499
WGUS75 KPSR 122136
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
236 PM MST SAT AUG 12 2017
AZC013-122145-
/O.EXP.KPSR.FF.W.0045.000000T0000Z-170812T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
236 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 245 PM
MST...
The heavy rain has ended. Flood waters are receding. Please continue
to heed any remaining road closures.
LAT...LON 3325 11242 3323 11243 3328 11249 3333 11253
3336 11254 3337 11253
$$
THWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:30 AM MST, 15 minutes earlier.
Area forecast discussion, Aug 12, 8:30 AM MST, 15 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 830 AM MST Sat Aug 12 2017 .SYNOPSIS... Sufficient moisture remains in place this weekend supporting a few showers and thunderstorms across mainly central and eastern Arizona. Starting Monday, a drying trend will end storm chances across the lower deserts with limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... A subtle midlevel shortwave embedded in westerly flow likely aided by gravity wave action from overnight Mexican convection has enhanced deep layer moisture convergence across central Arizona this morning. While lapse rates and overall ascent are not tremendous, 12Z KPSR sounding sampled a robust moisture intrusion through the H7- H5 layer tapping a portion of the 1500 J/kg MUCape. However, recent satellite imagery shows the best cooing cloud tops shifting southeast of the forecast area while radar loops clearly show the focusing boundary aligning through SE Pinal county. A very convoluted forecast for the remainder of the day as renewed gravity wave formation from the most recent early morning convection has emanated well away from the convective cores, leaving a greater resonance of subsidence spreading through much of central and western AZ. Moisture continues to linger in the region and ongoing storms could produce additional waves/outflow this afternoon. Conceptually, would think most afternoon storms would be difficult to come by after the morning activity and greater coverage of sinking motion, but cannot completely rule out a few lingering showers the remainder of the day (but not the most likely outcome). && .PREVIOUS DISCUSSION... /530 AM MST Sat Aug 12 2017/ This afternoon, a 5-10 knot southwesterly steering flow will make it a bit difficult for storms to make it into the lower deserts so PoPs have been reduced to around 10 percent for the Phoenix area. Forecast soundings indicate modest CAPE across the lower deserts, so intersecting outflows should be enough to trigger at least a few isolated thunderstorms. The weak steering flow will create at least a minimal threat for flooding as storm movement will be limited. By early Sunday, low level flow is forecast to switch around out of the west leading to some modest drying during the day Sunday. As PWATs drop below 1.50 inches again by Sunday afternoon, storm chances across the lower deserts will fall further with only a couple isolated storms possible. Storm chances will be better across the higher terrain to the north and east of Phoenix, but still less than that of today. A dramatic dry push is seen moving in on Monday as a large scale trough digs into the Pacific Northwest and Great Basin. This will allow for PWATs to drop below 1.00 inches from Phoenix westward. Will maintain at least slight chance PoPs for higher terrain areas east of Phoenix, but feel activity will be limited. Tuesday through Friday look to be rather dry for August with surface dew points falling well down into the 40s and PWATS generally around 0.75 inches. Even though we dry out, temperatures will be slow to climb as the trough passing by to the north will keep thicknesses from rising much. High temperatures near seasonal normals seem very likely with overnight lows a few degrees below normals due to efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely next Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Scattered showers and isolated thunderstorms will likely linger in the Phoenix area through 14z or so, potentially affecting the TAF sites with gusty downburst winds over 25kt possible. CIGS from 8-10k feet are likely at times this morning, with clouds dissipating by mid morning. Expect a few lingering high based cu or mid decks by late morning thru early evening. Storms tonight should primarily focus over southeast Arizona, staying away from the greater Phoenix area but cannot rule out some southeast outflow winds moving into the east/central valley after 04z. As such, no mention of thunder will be made in the TAFs overnight tonight. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather impacts expected. Winds will generally retain a southerly component at both KIPL and KBLH through the period. Expect some gusts over 20kt at times at KBLH during the afternoon. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Continued drying is expected Monday limiting thunderstorm chances to the higher terrain east of Phoenix. By Tuesday little or no chances will exist for storms with dry conditions continuing through Friday. On Monday, minimum RH will fall below 10 percent from the lower Colorado River Valley westward with higher values - up to around 20 percent- further east. Dry west flow aloft will lead to minimum RH values mostly in the teens over the deserts Tuesday through Friday. High temperatures each day will stay near or slightly below seasonal normals. Outside of thunderstorm outflows, winds will remain on the light side each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Kuhlman AVIATION...CB FIRE WEATHER...Deemer/CB
In the hours before
Special weather statement, Aug 12, 3:46 AM MST, 4 hours 59 minutes before
Special Weather Statement National Weather Service Phoenix AZ 346 AM MST SAT AUG 12 2017 AZZ540-543-544-546-548-550-553-121130- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ- Central Phoenix AZ-North Phoenix/Glendale AZ- 346 AM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 430 AM MST... At 346 AM MST, Doppler radar was tracking a strong thunderstorm near South Mountain Park, or near Laveen, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Tempe, Avondale, Goodyear, Tolleson, Laveen, Cashion, Litchfield Park, Papago Park, Luke AFB, South Phoenix, Arizona State Fairgrounds, Liberty, South Mountain Park, Phoenix International Raceway, Downtown Phoenix, Camelback Ranch, Sky Harbor Airport and Estrella Mountain Park. LAT...LON 3322 11211 3331 11251 3356 11245 3346 11191 TIME...MOT...LOC 1046Z 206DEG 10KT 3333 11217 CK
Special weather statement, Aug 12, 3:58 AM MST, 4 hours 47 minutes before
Special Weather Statement National Weather Service Phoenix AZ 358 AM MST SAT AUG 12 2017 AZZ537-540>544-546-548-550-553-121145- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Cave Creek/New River AZ- Northwest Pinal County AZ-East Valley AZ-Central Phoenix AZ- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 358 AM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 445 AM MST... At 357 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from Goodyear to South Phoenix. Movement was north at 15 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Phoenix, Chandler, Glendale, Scottsdale, Tempe, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen, Cashion, Sun City, Sun City West, Litchfield Park and Tempe Marketplace. LAT...LON 3363 11182 3323 11198 3330 11259 3372 11254 TIME...MOT...LOC 1057Z 189DEG 13KT 3342 11243 3337 11205 CK
Special weather statement, Aug 12, 4:00 AM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 AM MST SAT AUG 12 2017
AZZ541-546>549-551>553-555-558-121145-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
400 AM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
445 AM MST...
At 400 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from San Tan Village Mall to 9 miles southeast of
Florence. Movement was north at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mesa, Chandler, Scottsdale, Gilbert, Apache Junction, Florence,
Fountain Hills, Superior, East Mesa, Queen Creek, Granite Reef Dam,
Gold Camp, Falcon Field Airport, Lost Dutchman State Park, Usery
Mountain Park, San Tan Village Mall, San Tan Valley, Seville,
Freestone Park and Florence Junction.
LAT...LON 3325 11100 3319 11102 3298 11134 3330 11182
3377 11179
TIME...MOT...LOC 1100Z 190DEG 19KT 3332 11174 3298 11122
CKSpecial weather statement, Aug 12, 4:43 AM MST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 443 AM MST SAT AUG 12 2017 AZZ537-540>544-546>551-555-121230- Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Rio Verde/Salt River AZ-North Phoenix/Glendale AZ- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ- Deer Valley AZ- 443 AM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 530 AM MST... At 443 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from Avondale to near Phoenix Mesa Gateway Airport. Movement was north at 20 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe, Peoria, Surprise, Avondale, Goodyear, Apache Junction, El Mirage, Fountain Hills, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen and Cashion. LAT...LON 3357 11139 3323 11162 3333 11248 3374 11239 TIME...MOT...LOC 1143Z 199DEG 18KT 3343 11236 3328 11170 CK
Special weather statement, Aug 12, 4:44 AM MST, 4 hours 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 444 AM MST SAT AUG 12 2017 AZZ538-540-550-553-554-559-121230- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-Tonopah Desert AZ- West Pinal County AZ- 444 AM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 530 AM MST/530 AM PDT/... At 444 AM MST/444 AM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Estrella Mountain Ranch to near Estrella Sailport. Movement was north at 5 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Goodyear, Estrella Sailport and Rainbow Valley. LAT...LON 3331 11260 3323 11198 3306 11207 3311 11263 TIME...MOT...LOC 1144Z 178DEG 5KT 3319 11250 3315 11216 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:46 AM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 12, 3:58 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 12, 4:00 AM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Aug 12, 4:21 AM MST | Areal Flood Advisory | PSR | Maricopa | 114 min |
| Aug 12, 4:23 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Aug 12, 4:43 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 12, 4:44 AM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 12, 7:02 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.